The mesa problem for the fractional porous medium equation

  • Juan Luis Vázquez

    Universidad Autónoma de Madrid, Spain


We investigate the behaviour of the solutions of the fractional porous medium equation

with initial data , , in the limit with fixed . We first identify the limit of the Barenblatt solutions \normalcolor as the solution of a stationary fractional obstacle problem, and we observe that, contrary to the case , the limit is not compactly supported but exhibits a typical fractional tail with power-like decay. In other words, we do not get a plain mesa in the limit, but a mesa with a tail. This is not the whole story since the limit of exists and is compactly supported (in ). We then study the limit for a wide class of solutions with nonnegative initial data, and show also in this setting the phenomenon of initial discontinuity, whereby the solution does not take on the prescribed initial data. Finally, we derive counterexamples to expected propagation and comparison properties based on symmetrization and pose a related open problem.

Cite this article

Juan Luis Vázquez, The mesa problem for the fractional porous medium equation. Interfaces Free Bound. 17 (2015), no. 2, pp. 263–288

DOI 10.4171/IFB/342